zbMATH — the first resource for mathematics

Hyperbolicity and invariant measures for general \(C^ 2\) interval maps satisfying the Misiurewicz condition. (English) Zbl 0702.58020
Summary: We show that piecwise \(C^ 2\) mappings f on [0,1] or \(S^ 1\) satisfying the so-called Misiurewicz conditions are globally expanding (in the sense defined below) and have absolute continuous invariant probability measures of positive entropy. We do not need assumptions on the Schwarzian derivative of these maps. Instead we need the conditions that f is piecewise \(C^ 2\), that all critical points of f are “non-flat”, and that f has no periodic attractors. Our proof gives an algorithm to verify this last condition. Our result implies the result of M. Misiurewicz in Publ. Math., Inst. Hautes Étud. Sci. 53, 17-51 (1981; Zbl 0477.58020) (where only maps with negative Schwarzian derivatives are considered). Moreover, as a byproduct, the present paper implies (and simplifies the proof of) the results of R. Mañe in ibid. 100, 495-524 (1985; Zbl 0583.58016), Erratum ibid. 112, 721-724 (1987; Zbl 0628.58032), who considers general \(C^ 2\) maps (without conditions on the Schwarzian derivative), and restricts attention to points whose forward orbit stays away from the critical points. One of the main complications will be that in this paper we want to prove the existence of invariant measures and therefore have to consider points whose iterations come arbitrarily close to critical points. Misiurewicz deals with this problem using an assumption on the Schwarzian derivative of the map. This assumption implies very good control of the non-linearity of \(f^ n\), even for high n. In order to deal with this non-linearity, without an assumption on the Schwarzian derivative, we use the tools of W. de Melo and the author [Ann. Math., II. Ser. 129, No.3, 519-546 (1989) and Bull. Am. Math. Soc., New. Ser. 18, No.2, 159-162 (1988; Zbl 0651.58019)]. It will turn out that the estimates we obtain are so precise that the existence of invariant measures can be proved in a very simple way (in some sense much simpler than used by M. Misiurewicz in the paper cited above). The existence of these invariant measures under such general conditions was already conjectured a decade ago.

37E99 Low-dimensional dynamical systems
37D99 Dynamical systems with hyperbolic behavior
37A99 Ergodic theory
28D05 Measure-preserving transformations
Full Text: DOI
[1] [B.L.1] Ljubich, M., Blokh, A.M.: Attractors of maps of the interval, preprint
[2] [B.L.2] Blokh, A.M., Ljubich, M.: Non-existence of wandering intervals and structure of topological attractors of one dimensional dynamical systems, II, preprint
[3] [Bo] Bowen, R.: Invariant measures for Markov maps of the interval. Commun. Math. Phys.69, 1–17 (1979) · Zbl 0421.28016 · doi:10.1007/BF01941319
[4] [C.E.1] Collet, P., Eckmann, J.-P.: Positive Liapounov exponents and absolute continuity for maps of the interval. Ergod. Th. Dynam. Sys.3, 13–46 (1983) · Zbl 0532.28014 · doi:10.1017/S0143385700001802
[5] [C.E.2] Collet, P., Eckmann, J.-P.: Iterated maps on the interval as dynamical systems. Boston: Birkhäuser 1980 · Zbl 0458.58002
[6] [Fo] Foguel, S.R.: The Ergodic theory of Markov processes. Math. Studies, vol.21, New York: Van Nostrand 1969 · Zbl 0282.60037
[7] [Gu1] Guckenheimer, J.: Sensitive dependence on initial conditions for one dimensional maps. Commun. Math. Phys.70, 133–160 (1979) · Zbl 0429.58012 · doi:10.1007/BF01982351
[8] [Gu2] Guckenheimer, J.: Limit sets of S-unimodal maps with zero entropy. Commun. Math. Phys.110, 655–659 (1987) · Zbl 0625.58027 · doi:10.1007/BF01205554
[9] [He] Herman, M.R.: Sur la conjugaison différentiable des difféomorphismes du cercle à des rotations. Publ. Math. I.H.E.S.49, 5–234 (1979)
[10] [Ja] Jacobson, M.V.: Absolutely continuous invariant measures for one-parameter families of one-dimensional maps. Commun. Math. Phys.81, 39–88 (1981) · Zbl 0497.58017 · doi:10.1007/BF01941800
[11] [La.Y.] Lasota, A., Yorke, J.: On the existence of invariant measures for piecewise monotonic transformations. Trans. Am. Math. Soc.186, 481–488 (1973) · Zbl 0298.28015 · doi:10.1090/S0002-9947-1973-0335758-1
[12] [Le] Ledrappier, F.: Some properties of absolutely continuous invariant measures of an interval. Ergod. Th. Dynam. Sys.1, 77–93 (1981) · Zbl 0487.28015 · doi:10.1017/S0143385700001176
[13] [Lj] Ljubich, M.: Non-existence of wandering intervals and structure of topological attractors of one dimensional dynamical systems, I, preprint
[14] [Ma] Mañé, R.: Hyperbolicity, sinks and measure in one dimensional dynamics, Commun. math. Phys.100, 495–524 (1985) and Erratum, Commun. Math. Phys.112, 721–724 (1987) · Zbl 0583.58016 · doi:10.1007/BF01217727
[15] [M.M.S.] Martens, M., de Melo, W., van Strien, S.J.: Julia-Fatou-Sullivan theory for real one-dimensional dynamics. Preprint Delft no. 88-100 (1988) · Zbl 0761.58007
[16] [M.S.1] De Melo, W., van Strien, S.J.: A structure theorem in one-dimensional dynamics. Ann. Math.129, 519–546 (1989) · Zbl 0737.58020 · doi:10.2307/1971516
[17] [M.S.2] de Melo, W., van Strien, S.J.: Schwarzian derivative and beyond. Bull. A.M.S.18, 159–162 (1988) · Zbl 0651.58019 · doi:10.1090/S0273-0979-1988-15633-9
[18] [Mi] Misiurewicz, M.: Absolutely continuous measure for certain maps of an interval. Publ. Math. I.H.E.S.53, 17–51 (1981) · Zbl 0477.58020
[19] [Ni] Nitecki, Z.: Non-singular circle endomorphisms, Preliminary report. (1972), unpublished
[20] [No1] Nowicki, T.: On some dynamical properties of S-unimodal maps on an interval. Fund. Math.126, 27–43 (1985) · Zbl 0608.58030
[21] [No2] Nowicki, T.: Symmetric S-unimodal properties and positive Liapounov exponents. Ergod. Th. Dynam. Sys.5, 611–616 (1985) · Zbl 0615.28009 · doi:10.1017/S0143385700003199
[22] [No3] Nowicki, T.: Positive Liapounov exponents of critical value of S-unimodal mappings imply uniform hyperbolicity. Ergod. Th. Dynam. Sys.8, 425–437 (1988) · Zbl 0638.58021 · doi:10.1017/S0143385700004569
[23] [N.S.1] Nowicki, T., van Strien, S.: Hyperbolicity properties of multi-modal Collet-Eckmann maps without Schwarzian derivative conditions. Trans. Am. Math. Soc. (to appear) · Zbl 0731.58021
[24] [N.S.2] Nowicki, T., van Strien, S.: Absolutely continuous measures for Collet-Eckmann maps without Schwarzian derivative conditions. Invent. Math.93, 619–635 (1988) · Zbl 0659.58034 · doi:10.1007/BF01410202
[25] [Pi1] Pianigiani, G.: Absolutely continuous invariant measures for the processx n+1=Axn(1n), Boll. Un. Mat. Ital.5, 16-A, 374–378 (1979)
[26] [Pi2] Pianigiani, G.: First return maps and invariant measures. Israel J. Math.35 32–48 (1980) · Zbl 0445.28016 · doi:10.1007/BF02760937
[27] [Ru] Ruelle, D.: Applications conservant une mesure absolument continue par rapport a dx sur [0,1], Commun. Math. Phys.55, 47–51 (1977) · Zbl 0362.28013 · doi:10.1007/BF01613148
[28] [Sch] Schwartz, A.: A generalization of a Poincaré-Bendixon theorem on closed two-dimensional manifolds. Am. J. Math.85, 453–458 (1963) · Zbl 0116.06803 · doi:10.2307/2373135
[29] [Str1] van Strien, S.: On the bifurcations creating horseshoes, preprint Utrecht (1979), part of this was published in: Dynamical systems and turbulence, Warwick 1980. Lecture Notes in Mathematics vol.898, 316–351. Berlin, Heidelberg, New York: Springer 1981
[30] [Str2] van Strien, S.: Smooth dynamics on the interval. In: New direction in Chaos pp. 57–119. Cambridge: Cambridge University Press 1987
[31] [Sz] Szlenk, W.: Some dynamical properties of certain properties of certain differentiable mappings. Bol de La Soc. Mat. Mex24, 57–87 (1979) · Zbl 0487.58013
[32] [Y] Yoccoz, J.C.: Il n’y a pas de contre-examples de Denjoy analytique. C.R. Acad. Sci. Paris,298, 141–144 (1984) · Zbl 0573.58023
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.